Olanzapine Increases Weight and Serum Triglyceride Levels

David N. Osser, Dean M. Najarian, and Robert L. Dufresne

Published: November 30, 1999

Article Abstract

Background: Previous studies have suggested that clozapine is associated with increases in both weight and serum triglyceride (but not cholesterol) levels. Because of the pharmacologic similarities between clozapine and olanzapine, we decided to evaluate if olanzapine use was associated with an increase in triglycerides.

Method: Twenty-five inpatients (21 men, 4 women) were treated with olanzapine, and their outcomes were tracked prospectively in a medication utilization evaluation study.

Results: After 12 weeks on a mean ± SD dose of 13.8 ± 4.4 mg/day, weight increased a mean of 12 lb (5.4 kg; from 190 ± 37 lb [85.5 ± 16.7 kg] to 202 ± 30 lb [90.9 ± 13.5 kg]), while fasting triglycerides increased a mean of 60 mg/dL (from 162 ± 121 mg/dL to 222 ± 135 mg/dL). Both increases were significant at p < .05. Fasting total cholesterol did not increase. The triglyceride increase was even larger when we excluded 8 patients who received various interventions to lower lipid levels (e.g., pravastatin, low-fat diet) during the olanzapine trial. There was a strong association between weight change and triglyceride change (p < .02); after controlling for weight, analysis of covariance showed no independent increase in triglycerides.

Conclusion: These results suggest olanzapine has significant effects on weight and serum triglyceride levels. Clinical implications are discussed.

Volume: 60

Quick Links: Neurologic and Neurocognitive , Neurology

Continue Reading…

Subscribe to read the entire article

$40.00

Buy this Article as a PDF

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Sublingual Dexmedetomidine for the Treatment of Acute Agitation in Adults With Schizophrenia or Schizoaffective Disorder: A Randomized Placebo-Controlled Trial

This RCT determined whether a single dose of sublingual dexmedetomidine reduced acute agitation associated with schizophrenia or...

Read More...